The Drug or the Bug? Diagnostic and Therapeutic Implications of Subclinical Myopericarditis in a Patient Taking Clozapine

1Hoftsra North Shore Long Island Jewish School of Medicine, New Hyde Park, NY
2 Hofstra North Shore LIJ School of Medicine, New Hyde Park, NY

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 553

Keywords:

Case Presentation: A 33 year old man with treatment refractory bipolar disorder was titrated onto clozapine 200mg daily in an inpatient psychiatric facility. 10 days into his course, he was noted to have fevers, diaphoresis, and tachycardia and was transferred to the emergency department for further medical evaluation.  He did not endorse chest pain, URI prodrome, or CHF symptoms. An ECG demonstrated concave down ST elevations in several precordial leads and PR depressions in several limb leads possibly consistent with pericarditis, and he was admitted to the hospital.  Further testing revealed elevated troponin-T, serum-BNP, ESR, and CRP levels. Transthoracic echocardiogram revealed the presence of a pericardial effusion.  The patient was diagnosed with myopericarditis.  Clozapine was discontinued and the patient was started on high dose ibuprofen and colchicine.  Infectious workup proved nondiagnostic.  The final diagnostic workup pointed to either the clozapine or an idiopathic cause as the etiology. The diagnosis of clozapine-induced myocarditis could not be firmly established as the patient did not necessitate endomyocardial biopsy. Fortunately, the patient’s management did not change and he demonstrated clinical improvement. 

Discussion: Clozapine is a tricyclic dibenzodiazepine antipsychotic proposed to be mediated through D2, 5-HT2A, H1, alpha adrenergic, and cholinergic receptor antagonism. It is approved therapy for treatment resistant schizophrenia and also has off label uses in bipolar disorder and schizoaffective disorder. However, its notorious side effect profile has limited its use as a last-line therapy for refractory psychiatric disease.  Agranulocytosis and neutropenia are well known side effects which have led to strict monitoring protocols. Cardiac side effects have also been documented in numerous case reports, but there are no set monitoring protocols in place.  Clozapine induced myocarditis has an incidence rate ranging from 1/500 to 1/10,000. Theorized pathophysiologies involve Type I IgE mediated acute hypersensitivity reaction of the myocytes, cytokine release, and elevated levels of catecholamines.  However, there are no classic clinical criteria for its diagnosis, and patients often present with nonspecific febrile prodromal symptoms and nonspecific ECG findings.  Amongst these patients, mortality rates remain as high as 50%, with delayed diagnosis often resulting in poor outcomes.

Conclusions: Although this case presents an interesting diagnostic conundrum, it is also important to identify potential diagnostic pitfalls which could have affected timely management.  This constellation of symptoms suggested an infectious etiology.  If clozapine-induced myocarditis had not been on the differential, proper imaging and treatment may have been delayed.   The learning point for this case is to consider cardiac pathology in a patient taking clozapine with a nonspecific presentation. Without a high index of suspicion, cardiac workup may be delayed, potentially leading to an adverse outcome.

To cite this abstract:

Jiang C, LaVine S. The Drug or the Bug? Diagnostic and Therapeutic Implications of Subclinical Myopericarditis in a Patient Taking Clozapine. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 553. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/the-drug-or-the-bug-diagnostic-and-therapeutic-implications-of-subclinical-myopericarditis-in-a-patient-taking-clozapine/. Accessed November 15, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.